The dark knight of syncope: the urologist!

Authors

  • F. Dal Moro

    Corresponding author
    1. Department of Surgical, Oncological and Gastroenterological Sciences – Urology, University of Padova, Padova, Italy
    • Correspondence: Fabrizio Dal Moro MD, FEBU, Assistant Professor, Department of Surgical, Oncological and Gastroenterological Sciences – Urology, University of Padova, Via Giustiniani 2, Padova 35126, Italy.

      (fax: +390498218757; e-mail: fabrizio.dalmoro@unipd.it).

    Search for more papers by this author

Dear Editor,

I would like to congratulate Juul-Möller et al. [1] on their contributions to the SYNCOPE Symposium, reported in your Journal. The above authors stress the different aspects of this variegated syndrome and the various approaches according to specific causes. In particular, they state that the main aetiology of syncope consists of neurocardiogenic reflexes, autonomic disorders (such as orthostatic hypotension), primary cardiovascular diseases or a combination of these, identifying within the healthcare system various specialists not only involved in the management process, but also in some cases directly responsible for the onset of symptoms: from general practitioners to cardiologists to internists, there are several physicians guilty of having prescribed drugs causing syncope, a time-limited circulatory disorder resulting in loss of consciousness and spontaneous recovery.

Nevertheless, none of the papers focusing on this syndrome mention the fact that a specialist may be guilty and responsible for several ‘crimes’ through drug prescriptions – a ‘dark knight’ whose responsibilities are often overshadowed: the Urologist!

Evaluating male patients with common symptoms of the lower urinary tract (e.g. dysuria, nocturia, urinary frequency, etc.), urologists may diagnose prostate enlargement due to benign hypertrophy (BPH). For patients with storage and voiding symptoms, the most common first-line medical treatment is alpha-adrenoceptor antagonists: starting from the evidence of the high concentration of alpha-receptors in the prostate gland, prostatic urethra and bladder neck, alpha-antagonists are used to cause significant relaxation of prostate and bladder smooth muscle, with consequent improvement of urinary stream hesitancy and attenuation of frequency.

Because of the presence of alpha-adrenergic receptors, mainly in smooth muscle and also in the walls of blood vessels, the action of alpha-blockers may have a hypotensive effect, due to the generalized relaxation of blood vessels.

Although the latest alpha-adrenoceptor antagonists used to treat BPH are super-selective and directed only against alpha-1-adrenoceptors, located mainly at the level of the bladder neck/prostate and not in blood vessel walls, many patients treated with drugs such as Tamsulosin, Terazosin, Alfuzosin or Doxazosin undergo adverse events related to alpha-blockers, such as dizziness, headache, asthenia, somnolence, postural hypotension and … syncope! [2].

As reported in one of the largest studies on the treatment of BPH with alpha-blockers (3047 patients), the most common adverse events that occurred more frequently in men treated with Doxazosin than in the placebo group (P < 0.005) were dizziness, postural hypotension and asthenia, with percentages of up to 5%; because of these symptoms, about 25% of patients discontinued the treatment [3].

In other studies on other alpha-blockers, the similar incidence of these side effects has been reported, highlighting the severe impact of postural hypotension on patient safety [4] and on quality of life [5].

As the prevalence rate of lower urinary tract symptoms has been reported to increase with age, from 2.7% among 45–49-year-old men to 24% at age 80, the incidence of postural hypotension and syncope of 2–5% (according to various reports in the literature [6]) due to alpha-blockers for BPH treatment must be counted among the most frequent causes.

Conflict of interest statement

No conflict of interest to declare.

Disclosures

I declare that all material in this assignment is my own work and does not involve plagiarism. I have no conflicts of interest to disclose.

Ancillary